Alert archive / South Dakota / Wind Chill Advisories in 2012
Wind Chill Advisory 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind chill advisory at Dec 24, 2012, 3:31 AM CST for 16 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Dec 24, 2012, 6:00 PM CST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2012, 3:31 AM CST (09:31 UTC)
- In effect from
- Dec 24, 2012, 6:00 PM CST
- Expired
- Dec 25, 2012, 9:41 AM CST
- In force
- 16 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hyde County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 53 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 355 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
874 WWUS43 KABR 240931 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 331 AM CST MON DEC 24 2012 ...VERY COLD WIND CHILL READINGS CHRISTMAS EVE INTO CHRISTMAS DAY... .AN ARCTIC AIRMASS DROPPING SOUTHWARD FROM CANADA WILL BRING FRIGID TEMPERATURES TO THE REGION CHRISTMAS EVE INTO CHRISTMAS MORNING. THE COLDEST OVERNIGHT LOWS ON CHRISTMAS MORNING WILL FALL INTO THE TEENS BELOW ZERO. THESE TEMPERATURES...WHEN COMBINED WITH NORTHERLY WINDS FROM 5 TO 10 MPH WILL PRODUCE WIND CHILL VALUES COLDER THAN 25 DEGREES BELOW ZERO AT TIMES THROUGH MID-MORNING ON CHRISTMAS DAY. MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-242145- /O.NEW.KABR.WC.Y.0002.121225T0000Z-121225T1800Z/ TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA... ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON 331 AM CST MON DEC 24 2012 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST TUESDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST TUESDAY. * WINDS...NORTH WINDS FROM 5 TO 10 MPH * WIND CHILL VALUES...25 DEGREES BELOW ZERO TO 30 DEGREES BELOW ZERO. COLDEST WIND CHILL READINGS EXPECTED FROM MIDNIGHT CHRISTMAS EVE UNTIL MID-MORNING ON CHRISTMAS DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ FOWLE
4 follow-up statements
959 WWUS43 KABR 242007 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 207 PM CST MON DEC 24 2012 ...VERY COLD WIND CHILL READINGS CHRISTMAS EVE INTO CHRISTMAS DAY... .AN ARCTIC AIRMASS DROPPING SOUTHWARD FROM CANADA WILL BRING FRIGID TEMPERATURES TO THE REGION CHRISTMAS EVE INTO CHRISTMAS MORNING. THE COLDEST OVERNIGHT LOWS ON CHRISTMAS MORNING WILL FALL INTO THE TEENS BELOW ZERO. THESE TEMPERATURES...WHEN COMBINED WITH NORTHERLY WINDS FROM 5 TO 10 MPH WILL PRODUCE WIND CHILL VALUES BETWEEN 25 AND 35 DEGREES BELOW ZERO AT TIMES THROUGH MID-MORNING ON CHRISTMAS DAY. MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-250815- /O.CON.KABR.WC.Y.0002.121225T0000Z-121225T1800Z/ TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA... ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON 207 PM CST MON DEC 24 2012 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST TUESDAY... * WINDS...NORTH WINDS FROM 5 TO 10 MPH * WIND CHILL VALUES...25 DEGREES BELOW ZERO TO 35 DEGREES BELOW ZERO. COLDEST WIND CHILL READINGS EXPECTED FROM MIDNIGHT CHRISTMAS EVE UNTIL MID-MORNING ON CHRISTMAS DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
646 WWUS43 KABR 250234 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 834 PM CST MON DEC 24 2012 ...VERY COLD WIND CHILLS CHRISTMAS EVE INTO CHRISTMAS DAY... .AN ARCTIC AIRMASS WILL COMBINE WITH NORTH BREEZES TO PRODUCE BRUTALLY COLD WIND CHILLS ACROSS THE REGION TONIGHT INTO CHRISTMAS DAY. MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-251445- /O.CON.KABR.WC.Y.0002.000000T0000Z-121225T1800Z/ TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA... ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON 834 PM CST MON DEC 24 2012 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY... * WINDS...NORTH WINDS FROM 5 TO 10 MPH * WIND CHILL VALUES...25 DEGREES BELOW TO 35 DEGREES BELOW ZERO. COLDEST WIND CHILL READINGS EXPECTED FROM MIDNIGHT TONIGHT UNTIL MID-MORNING ON CHRISTMAS DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
331 WWUS43 KABR 250955 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 355 AM CST TUE DEC 25 2012 ...VERY COLD WIND CHILLS FOR CHRISTMAS DAY MORNING... .AN ARCTIC AIRMASS WILL COMBINE WITH LIGHT NORTH WINDS TO PRODUCE BRUTALLY COLD WIND CHILLS ACROSS THE REGION FOR CHRISTMAS MORNING. MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-251800- /O.CON.KABR.WC.Y.0002.000000T0000Z-121225T1800Z/ TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA... ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON 355 AM CST TUE DEC 25 2012 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WINDS...NORTH WINDS FROM 5 TO 10 MPH * WIND CHILL VALUES...25 DEGREES BELOW TO 30 DEGREES BELOW ZERO. COLDEST WIND CHILL READINGS EXPECTED UNTIL MID-MORNING ON CHRISTMAS DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
016 WWUS43 KABR 251541 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 941 AM CST TUE DEC 25 2012 ...WIND CHILL ADVISORY HAS BEEN CANCELLED... MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-251645- /O.CAN.KABR.WC.Y.0002.000000T0000Z-121225T1800Z/ TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA... ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON 941 AM CST TUE DEC 25 2012 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND CHILL ADVISORY. WINDS AROUND THE REGION ARE LIGHT AND VARIABLE...AND WITH TEMPERATURES SLOWLY WARMING FROM THEIR FRIGID OVERNIGHT READINGS...WIND CHILLS ARE NO LONGER AT ADVISORY CRITERIA. HOWEVER...LOOK FOR WIND CHILLS TO STILL REMAIN IN THE 10 BELOW TO 20 DEGREES BELOW ZERO RANGE FOR THE REST OF THE MORNING AND INTO THE EARLY AFTERNOON. $$ HINTZ
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 23, 10:49 PM CST, 4 hours 42 minutes earlier.
Area forecast discussion, Dec 23, 10:49 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1049 PM CST SUN DEC 23 2012 .UPDATE... UPDATED FORECAST TO REFLECT CURRENT CONDITIONS AND EXPECTED TRENDS OVER THE NEXT SIX HOURS. SUBTLE VORT MAX HAS BEGUN TO MAKE A SOUTHWARD TURN DURING THE LAST HOUR AND EXPECTATIONS ARE THAT ANY ACCUMULATING SNOW WILL FALL ALONG AND IMMEDIATELY NORTH OF ITS TRACK. ADJUSTED POPS UPWARDS IN THE NORTHWESTERN ZONES TO ACCOUNT FOR THE SOUTHWARD SHIFT IN ACCUMULATING SNOW. ALSO INCREASED POPS IN THE NORTHEAST TOWARDS THE 06Z TIMEFRAME TO ACCOUNT FOR THE WARM ADVECTION SNOWBAND CURRENTLY NEAR ABR WHICH IS FORECAST TO ARRIVE AROUND THAT TIME. OTHER THAN THOSE FEW SMALL TWEAKS...THE REST OF THE FORECAST IS ON TRACK. SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT A SHORTWAVE MOVES THROUGH THE DAKOTAS TONIGHT. THOUGH THERE IS LIMITED LIFT THERE IS SUFFICIENT COLD AIR AND MOISTURE RIGHT IN THE DENDRITIC GROWTH ZONE TO PRODUCE SOME LIGHT SNOW ACROSS NORTHERN AND INTO WEST CENTRAL MN. SNOW ACCUMULATIONS WILL BE GREATEST IN THE NORTHEASTERN CWA...THOUGH LESS THAN AN INCH TOTAL IS EXPECTED. CLOUD COVER WILL KEEP THE DIURNAL SPREAD SMALL TONIGHT AND MONDAY. HOWEVER WITH HIGH PRESSURE CENTERING ITSELF OVER THE CWA EARLY TUSDAY...EVEN WITH THE POTENTIAL FOR STRATUS DEVELOPMENT TEMPERATURES WILL TANK OVERNIGHT. LOWS WILL FALL INTO THE NEGATIVE TEENS IN THE NORTHEAST WHERE CLOUD COVER IS EXPECTED TO BE LESS AND NEGATIVE SINGLE DIGITS UNDER THICKER CLOUD COVER IN THE WEST. WITH SUCH COLD TEMPS...EVEN LIGHT WINDS WILL BE ENOUGH TO PUSH SOME AREAS INTO WIND CHILL ADVISORY CRITERIA CHRISTMAS MORNING. .LONG TERM...WEDNESDAY THROUGH SUNDAY MAIN THING TO WATCH IN THE EXTENDED PERIOD IS THE SHORTWAVE ENERGY THAT MOVES ACROSS THE CENTRAL/NORTHERN PLAINS THURSDAY THROUGH FRIDAY...AND HOW THE MODELS WANT TO HANDLE IT. STILL QUITE A FEW DIFFERENCES AMONGST THE MODELS. FOR THURSDAY...ALL BLEND POPS SEEMED RATHER FAR NORTH AND EAST THROUGH THE CWA BASED ON WHAT 12Z SUITE OF MODELS WERE SHOWING. HAVE THEREFORE REDUCED POPS TO MAINLY THE SOUTHERN AND WESTERN CWA FOR THURSDAY. BASICALLY LEFT THURSDAY NIGHT AND FRIDAY POPS ALONE UNTIL BETTER MODEL AGREEMENT IS REACHED. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS ASSOCIATED WITH AN AREA OF LOW PRESSURE MOVING ACROSS THE DAKOTAS...LOW CIGS/VISBIES WITH LIGHT SNOW WILL AFFECT THE KABR AND KATY TERMINALS THROUGH EARLY IN THE MORNING. LOW CIGS/LIGHT SNOW CONTINUE AT KABR...AND ARE EXPECTED TO PERSIST INTO THE EARLY MORNING. ELSEWHERE...CONDITIONS ARE IMPROVING AT THE KPIR AND KMBG TERMINALS...WITH JUST A FEW STREAMERS OF MOISTURE/LOW CLOUDS COMING OFF THE MISSOURI RIVER NEAR KPIR. VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR MUCH OF THE TAF VALID PERIOD AT THESE TWO TERMINALS. MEANWHILE...SUB-VFR FLYING WEATHER IS EXPECTED TO PERSIST FOR MUCH OF THE NEXT 24 HOURS AT THE KATY TERMINAL. LOW STRATUS AND LIGHT SNOW IS EXPECTED TO DEVELOP/WORK INTO THIS TERMINAL LATER TONIGHT AT OR AFTER 07Z. MVFR/IFR CIGS/VISBIES IN LIGHT SNOW SHOULD PERSIST LATE TONIGHT BEFORE THE LIGHT SNOW TAPERS OFF MONDAY MORNING. MVFR/IFR CIGS ARE EXPECTED TO PERSIST FOR SEVERAL HOURS ON MONDAY AT THE KATY TERMINAL. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TVT SHORT TERM...WISE LONG TERM...TMT AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 23, 8:44 AM CST, 18 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 844 AM CST SUN DEC 23 2012 SDZ003>005-009-010-015>019-022-033>037-045-048-051-241445- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- SPINK-CLARK-HAMLIN-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN- BUFFALO- 844 AM CST SUN DEC 23 2012 /744 AM MST SUN DEC 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ006>008-011-020-021-023-241445- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-CODINGTON-GRANT- DEUEL- 844 AM CST SUN DEC 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOOK FOR AREAS OF LIGHT SNOW TO DEVELOP THIS EVENING AND CONTINUE THROUGH EARLY MONDAY MORNING. SNOWFALL AMOUNTS AROUND 1 INCH ARE POSSIBLE...MAINLY NORTH OF HWY 12. WINDS WILL BE GENERALLY AROUND 10 MPH OR LESS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
Nearby
Wind Chill Advisories in South Dakota, 2012Wind Chill Advisories in Minnesota, 2012Every wind chill advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.